Purpose of review: Worldwide, HIV-infected patients have access to antiretroviral therapy. HIV-infected patients with profound immunosuppression may experience a syndrome characterized by excessive inflammatory responses upon starting antiretroviral therapy. Therefore, when establishing the differential diagnosis of new clinical symptoms in patients recently started on the therapy, clinicians need to be aware of immune reconstitution inflammatory syndrome.
Recent findings: The clinical presentation of immune reconstitution inflammatory syndrome is heterogeneous and depends on the involved pathogen as well as on host factors. Several recent studies emphasize that symptoms are often atypical, can be generalized or local, and that the severity can be life-threatening. Tuberculosis-related immune reconstitution inflammatory syndrome is particularly important due to its high prevalence, with symptoms including reappearance of fever, apparent worsening of lymphadenopathy and reoccurrence of clinical or radiological signs associated with the primary manifestation of tuberculosis. Due to the lack of prospective studies, prevalence rates and risk factors are difficult to assess; however, recent studies have reported factors associated with this syndrome. Typically, patients with the syndrome demonstrate low CD4 cell counts that rise after starting antiretroviral therapy. Corresponding immune responses are directed against microbial antigens that are associated with a concomitant active or latent opportunistic infection.
Summary: It is important to consider immune reconstitution inflammatory syndrome particularly in patients who are started later on antiretroviral therapy. As HIV-infected patients who present late in their disease course are at risk, consideration of this syndrome is particularly important for developing countries where antiretroviral therapy is often prescribed for patients who already have advanced immunodeficiency.